Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 50, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 16, 2015, 4:56 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2015, 4:56 PM HST (02:56 UTC)
- Expired
- Sep 16, 2015, 7:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 76 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 2.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
489
WGHW50 PHFO 170256
FFWHFO
HIC001-170545-
/O.NEW.PHFO.FF.W.0050.150917T0256Z-150917T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
456 PM HST WED SEP 16 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 745 PM HST
* AT 451 PM HST...HAWAII COUNTY CIVIL DEFENSE REPORTED HEAVY
RAINFALL NEAR LAUPAHOEHOE. HIGHWAY 19 HAS ALSO BEEN CLOSED AT
PAPAALOA DUE TO FLOODING ON A BRIDGE NEAR MILE MARKER 23.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HILO...HONOMU...LAUPAHOEHOE...PEPEEKEO AND PAPAIKOU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 745 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 1959 15525 1999 15544 2002 15529 1996 15519
1985 15509 1974 15510 1973 15508 1974 15500
1969 15498 1966 15498
$$
KODAMA1 follow-up statement
913
WGHW70 PHFO 170543
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
743 PM HST WED SEP 16 2015
HIC001-170548-
/O.EXP.PHFO.FF.W.0050.000000T0000Z-150917T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
743 PM HST WED SEP 16 2015
...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
WILL EXPIRE AT 745 PM HST...
WEATHER RADAR SHOWS THAT RAIN HAS DIMINISHED OR ENDED ALONG THE
HAMAKUA COAST NORTH OF HILO...WHILE MODERATE RAIN CONTINUES FROM
HILO SOUTHWARD ACROSS EASTERN PARTS OF THE PUNA DISTRICT. SOME MINOR
PONDING OF WATER WILL REMAIN POSSIBLE IN AREAS OF MODERATE
RAIN...BUT FURTHER DANGEROUS FLOODING IS NOT EXPECTED AT THIS
TIME...THEREFORE THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.
LAT...LON 1959 15525 1999 15544 2002 15529 1996 15519
1985 15509 1974 15510 1973 15508 1974 15500
1969 15498 1966 15498
$$
JACOBSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:40 PM HST, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 16, 3:40 PM HST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 340 PM HST WED SEP 16 2015 .SYNOPSIS... MODERATE TO FRESH TRADE WINDS WILL BRING PASSING SHOWERS ACROSS THE ISLANDS DURING THE NEXT SEVERAL DAYS...WITH RAINFALL FOCUSING OVER WINDWARD AND MOUNTAIN AREAS. SOME OF THE LARGER SHOWERS WILL REACH LEEWARD LOCATIONS AT TIMES. DAYTIME HEATING WILL ALSO CONTINUE TO TRIGGER AFTERNOON SHOWERS OVER THE LEEWARD BIG ISLAND SLOPES AND COAST. ANOTHER ROUND OF UNSETTLED WEATHER IS POSSIBLE AGAIN THIS WEEKEND AS AN UPPER LEVEL DISTURBANCE APPROACHES THE ISLANDS FROM THE NORTHEAST. && .DISCUSSION...A BROAD SFC HIGH PRESSURE SYSTEM CENTERED FAR N OF THE MAIN HAWAIIAN ISLANDS WILL KEEP A MODERATE TO FRESH TRADE WIND WEATHER REGIME ACROSS THE AREA THROUGH THE END OF THE WORK WEEK. DURING THE EARLY AFTERNOON HOURS...INTENSE DAYTIME HEATING COMBINED WITH THE LINGERING MOISTURE AROUND THE BIG ISLAND TO GENERATE INTENSE AND WIDE-SPREAD SHOWERS OVER LEEWARD AREAS AROUND KAILUA-KONA... HOLUALOA AND EXTENDING S THROUGH CAPTAIN COOK. OTHER AREAS OF HEAVY RAIN WERE AFFECTING THE SE SLOPES OF MAUNA LOA FROM S POINT THROUGH WOOD VALLEY. CONVECTION SHOULD CONTINUE OVER LEEWARD AREAS OF THE BIG ISLAND THROUGH THE REST OF THE AFTERNOON HOURS...THEN TAPPER OFF LATER THIS EVENING. SHOWERS WILL CONTINUE TO STREAM FROM THE NE...MAINLY OVER WINDWARD AREAS TONIGHT AND THROUGH FRI...AS MOISTURE UPSTREAM OF THE ISLANDS GETS CAUGHT IN THE TRADES. SOME OF THE LARGER SHOWERS WILL REACH LEEWARD LOCATIONS AT TIMES. SATELLITE IMAGERY STILL DEPICT AN AREA OF LOW CLOUDS AND SHOWERS LOCATED E OF THE BIG ISLAND...WHICH WILL CONTINUE TO FURTHER ENHANCE RAINFALL OVER THE WINDWARD BIG ISLAND AND MAUI AT TIMES. THE LEEWARD BIG ISLAND SHOULD AGAIN EXPERIENCE CLOUD BUILDUPS AND SHOWERS THU AND FRI AFTERNOON. MODELS SHOW THE SFC HIGH SLOWLY MIGRATING SE THROUGH THE WEEKEND. THIS WILL BRING VEERING WINDS TO A MORE E/SE FLOW SAT AND SUN. MODELS ALSO DEVELOP A SFC LOW FAR WSW OF THE ISLANDS...ALONG WITH A CLOSED LOW ALOFT APPROACHING THE ALOHA STATE FROM THE NE. THIS OVERALL SYNOPTIC SCENARIO MAY DESTABILIZE THE AIRMASS ACROSS THE AREA AND BRING ANOTHER ROUND OF UNSETTLED WEATHER DURING THE WEEKEND AND INTO EARLY NEXT WEEK. && .AVIATION... MODERATE TO BREEZY TRADE WINDS WILL CONTINUE THROUGH THE NEXT FEW PERIODS. OVER THE SMALLER ISLANDS SHOWERS EMBEDDED IN THE TRADES WILL FAVOR WINDWARD AND MAUKA AREAS...WITH ONLY POSSIBLE ISOL MVFR IN PASSING SHOWERS. ON THE BIG ISLAND...TRADE SHOWERS WILL ALSO FAVOR WINDWARD AREAS...HOWEVER ARE LIKELY TO BE MORE WIDESPREAD LATER TONIGHT AS ENHANCE MOISTURE MOVES THROUGH THE ISLANDS. TEMPO MVFR IS IS LIKELY. ELSEWHERE ON THE BIG ISLAND AFTERNOON CONVECTION FLARED UP OVER KONA AND KAU DISTRICTS WITH TEMPO MVFR TO ISOL IFR CONDITIONS. THIS ACTIVITY WILL BEGIN TO DECREASE THIS EVENING AND CLEAR OUT LATER TONIGHT. && .MARINE... SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE OVER THE TYPICALLY WINDIER WATERS AROUND THE BIG ISLAND AND MAUI COUNTY BEYOND THIS EVENING...THEREFORE...THE ADVISORY HAS BEEN EXTENDED UNTIL 6 AM HST THURSDAY. WIND SPEEDS WILL LIKELY REMAIN ELEVATED THROUGH LATER THURSDAY A MODERATE SOUTH-SOUTHWEST SWELL IS EXPECTED TO CONTINUE THROUGH THURSDAY...MAINTAINING MODERATE SURF ALONG SOUTH FACING SHORES OF THE STATE. A SLIGHTLY LARGER SOUTH-SOUTHWEST SWELL ON FRIDAY IS EXPECTED TO CAUSE SURF TO APPROACH THE HIGH SURF ADVISORY CRITERIA ALONG SOUTH FACING SHORES BEFORE DIMINISHING THIS WEEKEND. TRADE WINDS WILL CONTINUE TO GENERATE MODERATE...BUT CHOPPY SURF ALONG EAST FACING SHORES THIS WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR MAALAEA BAY...THE WATERS SOUTH OF THE BIG ISLAND...AND THE PAILOLO AND ALENUIHAHA CHANNELS. && DISCUSSION/MARINE...REYNES AVIATION...EATON
In the hours before
Local storm report, Sep 16, 3:20 PM HST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
320 PM HST WED SEP 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM FLASH FLOOD 1 SE KAILUA-KONA 19.63N 155.98W
09/16/2015 HAWAII HI BROADCAST MEDIA
HUALALAI ROAD FROM QUEEN KAAHUMANU HWY TO HIENALOLI RD
AND KUAKINI HWY AT ONIONI ST HAVE BEEN CLOSED.
&&
KODAMAThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:33 PM HST | Areal Flood Advisory | HFO | Hawaii | 117 min |
| Sep 16, 8:15 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 16, 9:00 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Sep 16, 9:28 PM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
| Sep 16, 10:07 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Sep 17, 10:24 AM HST | Small Craft Advisory | HFO | 53 hr | |
| Sep 17, 1:41 PM HST | Areal Flood Advisory | HFO | Hawaii | 5 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.